Kansas, 2003

Hail and Damaging Winds in Kansas, July 31, 2003

July 31, 2003 · NWS ICT · 14 events in 5 counties and zones

12 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$420,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 2:32 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 31, 2:32 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT THU JUL 31 2003

MAIN FCST CONCERN REVOLVES AROUND CONVECTIVE ACTIVITY TNGHT-FRI NGHT
AS WELL AS THE SVR POTENTIAL.

TNGHT: SHUD BE A FAIRLY ACTIVE NIGHT ACROSS SOUTHERN NE AND CENTRAL
KS. AM VERY CONFIDENT THAT STORMS WL DEVELOP TNGHT GENERALLY NEAR
THE KS-NE BORDER. JUST NOT TOO CONFIDENT ON THE SOUTHERN EXTENT OF
THIS ACTIVITY. CORFIDI VECTORS DO INDICATE A SOUTHWARD PROPAGATION
TO ACTIVITY TNGHT. DO FEEL THAT THE BULK OF THE STORMS WL ONLY
AFFECT THE NORTHERN PORTION OF CWA BASED ON A COUPLE SMALL DETAILS.
FIRST, THE LEFT EXIT OF THE UPPER JET HAS SHIFT SLIGHTLY MORE
NORTHWARD. SECOND THE BEST 850MB CONVERGENCE WL BE MORE TIGHTLY
FOCUSED OVER CENTRAL KS. THE LATEST WS-ETA USING THE KF VERIFIES
THAT MOST OF THE ACTIVITY WL REMAIN GENERALLY OVER CENTRAL AND NE
KS. THUS HAVE ADJUSTED POPS TO DECREASE OVER SOUTHERN PORTION OF CWA
TO SLGHT CHANCE. WL KEEP THIS SLGHT CHANCE DUE TO SOME UPGLIDE STILL
ENCOMPASSING AREA. WITH SOME ELEVATED INSTABILITY IN PLACE AND
DECENT 0-6KM SHEAR, A FEW SVR STORMS ARE POSSIBLE.

FRI-FRI NGHT: AREA OF 850MB THETA-E ADVECTION AND UPGLIDE IN THE
310-315K LAYER WL SHIFT SOUTH THROUGH THE DAY FRI. WOULD EXPECT
ACTIVITY TO CONTINUE FRI WITH PLENTY OF 850MB MOISTURE IN PLACE AND
LITTLE CHANGE IN UPPER AIR PATTERN. LLJ WL ONCE AGAIN KICK IN FRI
NGHT, WITH ITS MAIN FOCUS OVER EASTERN KANSAS AND WESTERN MO.
ISENTROPICS ALSO INDICATE THE BEST UPGLIDE OVER THESE AREAS. ALSO
INTERESTING THAT THE 315K INDICATES QUITE A BIT OF LIFT OVER NORTH
CENTRAL AND SOUTH CENTRAL KS.

SAT-SUN: WL GO AHEAD AND KEEP A DRY FCST ON SAT, BUT IT COULD BE A
CLOSE CALL WITH PRECIP ENDING OVER SE KS, ESPECIALLY SINCE THE
LATEST TREND HAS BEEN TO SLOW THE SOUTHWARD PUSH OF PRECIP. IF
PRECIP DOES AFFECT CWA, IT WL BE VERY SHORT-LIVED SAT MORNING. BY
SAT NGHT-SUN, DOWNGLIDE WL OVERSPREAD THE CWA WITH MOST OF
CONVECTIVE ACTIVITY CONFINED TO THE HIGH PLAINS IN AN UPSLOPE
SCENARIO.

MON-THURS: PREV FCST LOOKS RIGHT ON TRACK SO REALLY DID NOT MAKE
MANY CHANGES AT ALL.  MED RANGE MODELS REALLY HAVENT CHANGED MUCH
AT ALL FROM YESTERDAYS RUNS. THE ECM CONTINUES TO BE SLIGHTLY
STRONGER WITH THE UPPER RIDGE THAN THE GFS. BUT WHICHEVER ONE
VERIFIES, SHUD BE DRY THROUGH THIS PERIOD WITH AT OR SLIGHTLY ABOVE
NORMAL TEMPERATURES. MOSTLY SUNNY SKIES SHUD PREVAIL WITH COME CU
DEVELOPING EACH DAY, ESPECIALLY OVER SOUTHEAST KANSAS. SO DID
DECREASE CLOUD COVER A LITTLE WED AND WENT MOSTLY SUNNY TUES-THURS.
ONCE AGAIN, NO MAJOR WEATHER MAKERS EXPECTED THROUGH THESE PERIODS.

FCSTID = 7/LAWSON
ICT   72  95  69  90 /  20  40  30  10
HUT   70  93  67  89 /  30  40  20  10
EWK   72  93  67  89 /  30  40  30  10
EQA   70  93  67  89 /  20  40  30  10
WLD   73  97  69  91 /  20  30  40  10
RSL   68  90  63  88 /  50  30  10  10
GBD   68  91  65  89 /  40  30  10  10
SLN   72  93  65  89 /  50  40  10  10
MPR   72  93  67  89 /  30  40  20  10
CFV   71  95  68  90 /  20  40  40  10
CNU   70  92  67  89 /  20  40  40  10
K88   69  91  67  89 /  20  40  30  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jul 31, 3:45 AM CST, 11 hours 10 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL KANSAS LATE THIS EVENING
AND TONIGHT. A COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS
SOUTHERN NEBRASKA AND NORTHERN KANSAS BY EARLY EVENING, AND THEN
MOVE SOUTHEAST INTO CENTRAL KANSAS DURING THE LATE EVENING AND
OVERNIGHT HOURS. INSTABILITY AND WIND SHEAR PROFILES WILL BE
FAVORABLE FOR SEVERE THUNDERSTORMS, WITH THE PRIMARY RISK BEING
HAIL AND MORE LIKELY DAMAGING STRAIGHT-LINE WINDS.

AS THESE STORMS MOVE SOUTHEAST TOWARD SOUTH CENTRAL AND SOUTHEAST
KANSAS AFTER MIDNIGHT, THEY MAY ENCOUNTER SOMEWHAT DRIER AND MORE
STABLE AIR TO THE SOUTH. HOWEVER, IF THESE STORMS CAN EVOLVE INTO
A LARGE COMPLEX, THE RELATIVE COLD POOL OF AIR BEHIND THESE STORMS
MAY PUSH THE RISK OF SEVERE WEATHER AND DAMAGING WINDS INTO SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FOCUS FOR THUNDERSTORMS AND SEVERE WEATHER IS EXPECTED TO BE
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON FRIDAY AFTERNOON AND
EVENING, MAINLY NEAR THE OKLAHOMA BORDER. LARGE HAIL AND DAMAGING
WINDS WILL REMAIN THE PRIMARY RISK OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND TONIGHT
ACROSS CENTRAL KANSAS, AND IS POSSIBLE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS AFTER MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 31, 2:55 PM CST
Where
Lincoln County, 1 mi N of Barnard
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -98.733

Thunderstorm Wind, Lincoln

When
July 31, 2:55 PM CST
Where
Lincoln County, Barnard
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.867

Four to five inch branches downed.

Thunderstorm Wind, Ellsworth

When
July 31, 3:28 PM CST
Where
Ellsworth County, 4 mi N of Ellsworth
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
TRAINED SPOTTER
Coordinates
38.717, -98.150

Tractor trailer overturned with considerable damage to trailer resulting.

Thunderstorm Wind, Lincoln

When
July 31, 3:30 PM CST
Where
Lincoln County, Westfall
Measured
62 kt (71 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.783, -98.233

Thunderstorm Wind, Barton

When
July 31, 3:35 PM CST
Where
Barton County, 2 mi E of Susank
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -98.233

Thunderstorm Wind, Saline

When
July 31, 3:42 PM CST
Where
Saline County, Glendale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.467, -98.200

Tree damage.

Thunderstorm Wind, Ellsworth

When
July 31, 3:45 PM CST
Where
Ellsworth County, Ellsworth
Measured
52 kt (60 mph) estimated gust
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
38.367, -98.767

Amateur radio tower toppled. Back trailer of a truck pulling two horse trailers overturned on I-70.

Hail, Ellsworth

When
July 31, 3:50 PM CST
Where
Ellsworth County, Kanopolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -98.650

Hail, Barton

When
July 31, 4:27 PM CST
Where
Barton County, Cheyenne Bottoms
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -98.767

Thunderstorm Wind, Barton

When
July 31, 4:28 PM CST
Where
Barton County, 2 mi NE of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -98.050

Several small limbs downed.

Thunderstorm Wind, Rice

When
July 31, 4:30 PM CST
Where
Rice County, 5 mi SE of Frederick
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.733

Thunderstorm Wind, Barton

When
July 31, 4:40 PM CST
Where
Barton County, Great Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
38.533, -98.733

Downed branches, reaching 4-5 inches in diameter, blocked neighborhood streets. Unspecified number of homes sustained roof damage and a few outbuildings were destroyed. Great Bend Tribune contributed greatly to this narrative.

Thunderstorm Wind, Barton

When
July 31, 4:57 PM CST
Where
Barton County, 2 mi S of Great Bend
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -98.050

Unspecified number of homes sustained roof damage. Widespread tree damage including a few that were uprooted. Great Bend Tribune contributed to this narrative.

Thunderstorm Wind, Barton

When
July 31, 4:57 PM CST
Where
Barton County, 2 mi SE of Great Bend
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
38.933, -98.000

Amateur radio tower toppled. Fence leveled. Two miles east of Great Bend: Metal shed blown across U.S.56/HIghway 156 intersection. Traffic blocked. Trailer at construction site overturned and destroyed. Great Bend Tribune contributed greatly to this narrative.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368073, 5368074, 5368075, 5367459, 5368076, 5368077, 5368079, 5368078, 5368081, 5367458, 5368080, 5368082, 5367457, 5368083.